Tennessee, 2016

Heat in Tennessee, August 25, 2016

August 25, 2016 · NWS MEG · 1 event in 1 county or zone

Upper level high pressure prevailed across the region. The combination of high heat and humidity produced dangerous heat index values in the Memphis area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Upper level high pressure prevailed across the region. The combination of high heat and humidity produced dangerous heat index values in the Memphis area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 25, 9:58 AM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 25, 9:58 AM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1058 AM CDT THU AUG 25 2016

.UPDATE...
Updated to expand chance POPS eastward.

&&

.DISCUSSION...

Radar indicating a few showers beginning to develop to the east
of the Memphis metro as of 11am. Short term models target this
region...and points east to both the Tennessee River and the
Alabama stateline for the greatest concentration through this
afternoon. Have increased rain chances in this zone starting now
through 7pm.

JAB

&&

.PREV DISCUSSION... /issued 932 AM CDT THU AUG 25 2016/

UPDATE...
Updated for issuing Heat Advisory.

DISCUSSION...

Heat Indices already running a few degrees warmer than yesterday
across the Delta. They should top out today between 105 to 109
degrees this afternoon before either significant cloud cover
and/or showers develop to cool a few areas off. All other forecast
parameters are currently on track.

JAB

&&

.PREV DISCUSSION... /issued 630 AM CDT THU AUG 25 2016/

UPDATE...
Updated for 12Z Aviation Discussion.

PREV DISCUSSION... /issued 432 AM CDT THU AUG 25 2016/

DISCUSSION...Water Vapor Satellite/WSR-88D Vad Wind Profiles
center an upper level ridge over Middle Tennessee and Northern
Alabama early this morning. Low level moisture from the Gulf of
Mexico is advecting north on the back side of the ridge up into
the Lower Mississippi Valley. This is resulting in a continuation
humid air and surface dewpoints in the lower to middle 70s. As of
4 am CDT, temperatures across the Mid-South are in the 70s at
most locations.

Southerly winds on the back side of high pressure will continue to
bring moist air up into the Mid South today. High temperatures
this afternoon are expected to be similar to yesterday. Heat index
values are expected to range between 100-105 degrees during peak
heating. Short term models indicate the potential for
isolated/scattered showers and thunderstorms to develop this
afternoon as convective temperatures are reached. Decided to hold
off on the issuance of a heat advisory due to marginal heat index
values along with the potential for convective activity this
afternoon. Heat trends will continue to be monitored today for the
potential of an advisory if dewpoints remain high and convective
coverage is less than currently forecasted.

A continuation of warm and humid air from the Gulf of Mexico and
a slow approaching cold front over Missouri will result in
scattered shower and thunderstorm coverage across the area Friday
and Saturday. Long term models indicate a weak front may drop into
the area by early next week with a potential for scattered showers
and thunderstorms across the northern third of the area and
coverage being more isolated elsewhere. Long term model consensus has
trended towards Florida and the Carolinas for the track of a
tropical system and keeping any potential impacts away from the
Mid-South. This will continue to be monitored in the event the
system tracks further west in subsequent model runs.

CJC

&&

.AVIATION...
12Z TAFs

Light winds and VFR to prevail under an upper level subtropical
height ridge. Density altitudes will remain high in the humid heat
of the afternoon.

PWB

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT this evening for Coahoma-DeSoto-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Heat Advisory until 7 PM CDT this evening for Dyer-Lake-
     Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Aug 25, 8:34 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
934 AM CDT THU AUG 25 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-261645-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
934 AM CDT THU AUG 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT ACROSS THE DELTA MIDSOUTH COUNTIES
FOR THIS AFTERNOON AND INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Shelby

When
August 25, 11:00 AM CST to 2:00 PM CST
Where
Shelby forecast zone
Deaths
0 direct, 1 indirect
Reported by
NWS Employee
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat index values climbed above 105 degrees in the Memphis area. A heat related death occurred.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Shelby2016-08-2521MaleHeavy Equipment/ConstructionIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657762.